Fake oxycodone pills containing fentanyl found in GTHA

Halton police and the Halton Region Health Department are warning residents about fake oxycodone pills that contain fentanyl.

The pills have been circulating in the Greater Toronto Area and closely resemble oxycodone pills.

“The presence of fentanyl in these counterfeit pills increases the risk of overdose among people using them,” said officials in a news release.

Fentanyl was related to 75 per cent of all opioid-related deaths in Halton Region in 2018.

Police and health officials have provided tips that may help save a life in the event of an overdose:

Know the signs
An overdose is a medical emergency. The following are some signs of an overdose:

    • difficulty walking, talking, or staying awake
    • blue lips or nails
    • very small pupils
    • cold and clammy skin
    • dizziness and confusion
    • extreme drowsiness
    • choking, gurgling or snoring sounds
    • slow, weak or no breathing
    • inability to wake up, even when shaken or shouted at

Don’t run. Call 9-1-1.
Frontline officers, and other first responders in Halton, carry naloxone and want to assist. The Good Samaritan Drug Overdose Act provides broad legal protections for anyone seeking emergency support during an overdose, including the person experiencing an overdose. This means citizens, including youth, will not be charged for offences such as simple possession for calling 9-1-1 in an emergency.

Carry naloxone
Naloxone is a drug that can temporarily reverse an opioid overdose. It is available free-of-charge in Halton at Regional Health Clinics (in Acton, Burlington, Georgetown, Milton and Oakville) and Halton Region Needle Exchange Program (Exchange Works) as well as some local pharmacies. To find a pharmacy that distributes naloxone, visit the Ontario government’s Where to get a free naloxone kit web page.

Never use alone
Don’t use drugs alone, and don’t let those around you use alone either. If you overdose when you are alone, there will be no one there to help you. If you are using with someone else, don’t use at the same time.

Go slow
The quality of street drugs is unpredictable. Any drug can be cut with, or contaminated by, other agents or drugs (e.g. fentanyl), which in very small amounts can be harmful or fatal. Know your tolerance and always use a small amount of a drug first to check the strength.